Letters to the Editor: Letters & Announcements
To the Editor:
Fluid extravasation is commonly observed in the perioperative setting (1–4). In our case, a displaced arm-restraining device resulted in extravasation of colloids, bullous eruption, and acute compartment syndrome.
An otherwise healthy ASA physical status II 60-yr-old female was scheduled for total cystectomy plus transileal ureterostomy. We placed an epidural catheter at the L1 level, and we induced general anesthesia through a 16-gauge polyurethane catheter placed in a large vein on the dorsal face of the left forearm. We administered a maintenance crystalloid solution (Plasmalyte A; Baxter®, pH = 7.4, 295 mosmol/L) at the rate of 80–100 mL/h. We placed a central venous line in the right internal jugular vein, through which we administered propofol.
We transfused 503 mL of reconstituted blood through the peripheral IV, increasing the hemoglobin from 8 g% to 9.3 g%. We also administered a 2.5 L of crystalloid solution and 1 L of the synthetic colloid Voluven® (Fresenius Kabi), a 6% starch solution with an estimated pH of 4–5.5 and an osmolarity of 308 mosmol/L, through the peripheral IV. No other medications were injected through the peripheral IV. At the end of the 285-min procedure we found that the upper arm had become compressed by a displaced drawsheet used to tuck the patient's arm at her side, resulting in an impressively phlyctenoid left forearm (Fig. 1). The palmar and dorsal surfaces of the hand and all muscular groups of the forearm were swollen hard with large bullae. Capillary refill exceeded 5 s. Measured tissue pressure was 48 mm Hg.
We performed fascial incisions to decompress the volar, lateral, and external compartments of the forearm and the palmar and dorsal surfaces of the hand, and released the carpal tunnel. The next day flexion and extension of the patient's fingers were normal, without any sensory defect. However, she experienced excruciating pain from an inflammatory reaction, requiring large doses of morphine. The incisions were closed on subsequent operations over the following week, and 9 mo after surgery the arm had fully healed.
Spenny et al. (5) reported the case of a pediatric patient who developed large bullae as a result of saline and ceftriaxone extravasation and who required emergent fasciotomies. We did not inject any vesicant drug, nor did we observe any systemic signs of allergic reaction. Peripheral IV access was effective during the first hours of surgery, as blood transfusion increased the patient's hemoglobin level and no hematoma was found at the time of fasciotomies.
Schummer et al. (4) summarized multiple factors associated with extravasation: solution cytotoxicity (chemotherapeutic drugs — potassium salts), osmolality (mannitol or sodium bicarbonate), vasoconstrictive properties (α-adrenergic drugs), infusion pressure, and regional anatomical variations (carpal region). In our patient, blistering could be linked with physical characteristics of the extravasated Voluven® (osmolarity 308 mosmol/L, estimated pH of 4–5.5) (6). Kinnear and Scase (2) reported the same type of compression in a case report.
Although extravasation is a frequent but usually benign injury, one should carefully evaluate the patient for the classic 5 P's: pain, paresthesias, paresis, pallor, and pulses (7).
Department of Anaesthesiology
Department of Urology
Saint Luc Université Catholique de Louvain
1. Edwards JJ, Samuels D, Fu ES. Forearm compartment syndrome from intravenous mannitol extravasation during general anesthesia. Anesth Analg 2003;96:245–6.
2. Kinnear JA, Scase AE. Beware unexplained fluid loss. Anaesthesia 1998;53:408.
3. Martin JT. Compartment syndromes: concepts and perspectives for the anaesthesiologist. Anaesthesiology 1992;75:275–83.
4. Schummer W, Schummer C, Bayer O, et al. Extravasation injury in the perioperative setting. Anesth Analg 2005;100:722–7.
5. Spenny ML, Moen KY, Dinulos JG. Acute bullous eruption with compartment syndrome due to intravenous infiltration. Arch Dermatol 2004;140:798–800.
6. Robijns BJ, de Wit WM, Bosma NJ, van Vloten WA. Localized bullous eruptions caused by extravasation of commonly used intravenous infusion fluids. Dermatologica 1991;182:39–42.
7. Tiwari A, Haq AI, Myint F, Hamilton G. Acute compartment syndromes. Br J Surg 2002;89:397–412.